Ohio, 2019

Flooding in Ohio, December 30 to 31, 2019

December 30 to 31, 2019 · NWS RLX · 2 events in 2 counties and zones

An intensifying surface low pressure system moved across the Great Lakes on the 29th and 30th. A warm front associated with this system lifted through the middle Ohio River Valley on the 29th, and a cold front pushed through early on the 30th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

An intensifying surface low pressure system moved across the Great Lakes on the 29th and 30th. A warm front associated with this system lifted through the middle Ohio River Valley on the 29th, and a cold front pushed through early on the 30th. In general, 1 to 2 inches of rain fell over a 36 hour period, causing minor flooding on a couple streams in southeast Ohio.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Dec 30, 3:06 AM EST, 1 hour 19 minutes earlier.

Area forecast discussion, Dec 30, 3:06 AM EST, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
306 AM EST Mon Dec 30 2019

.SYNOPSIS...
Cold front crosses exits east of the Appalachians this morning.
Temperatures will feel more seasonable to end the year. Upslope
snow showers likely to ring in the new year.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 300 AM Monday...

A cold front crosses the forecast area from southwest to
northeast overnight. A line of convection is evident in radar
imagery, capable to produce heavy rain and wind gusty up to 40
knots. Breezy condition should continue through late this
afternoon. Areas of dense fog could dissipate as the strong
winds start to blow.

Rain will taper down from west to east this morning as the cold
front exits east of the Appalachians. Wrap around moisture from
the parent low may still inflict a few isolated showers for our
northwestern zones.

&&

.SHORT TERM /TUESDAY THROUGH THURSDAY NIGHT/...
As of 253 AM Monday...

NBM was generally accepted given the active wx ongoing in the
area. I did bump up POPs in the northern mountains Tuesday night
with minor snow accumulations. There is quite the spread in
guidance for temperatures Tuesday with NAM and hi res models
significantly cooler likely owing to an abundance of CAA
stratus. It will be windy Tuesday and Tuesday night with gusts
to 30 kts in the Lowlands and 40 kts in the high elevations in
the mountains. A wind advisory may eventually be needed there.

Low level WAA will allow the eradication of the stratus
Wednesday and diminishing of wind with sunshine returning. The
next system arrives sometime Thursday or Thursday night. I tried
to stiff arm the arrival of rain given the very dry low level
airmass in place until later Thursday. This is in agreement with
latest global model solutions. Expect an abundance of mid and
high level cloud though.

&&

.LONG TERM /FRIDAY THROUGH SUNDAY/...
As of 300 AM Monday...

NBM solution was accepted in the extended as well with little
modification. Low pressure will track west of us into the
western Lakes with deep moisture advection into our area Friday.
This may make for another healthy dose of rain Thursday night
into Friday morning with drying for the afternoon. The weekend
is shaping up to be cool with a longwave trof progresses through
the region. Expect quite a bit of stratocu with some snow
showers at times in the mountains, especially Saturday.

&&

.AVIATION /08Z MONDAY THROUGH FRIDAY/...
As of 200 AM Monday...

Rounds of showers will continue spreading from southwest to
northeast overnight. Periods of moderate to heavy rain could
lower visibilities to IFR/LIFR conditions. Conditions will
fluctuate from MVFR/IFR/LIFR ceilings and visibilities under
rain, fog and low stratus.

As the cold front sweeps through early Monday should see a
quick improvement to MVFR or better. A strong (60-80KT) low
level jet transporting copious amounts of low level moisture
overnight and yield low level wind shear at all terminals.
Gusty southwesterly surface winds this morning will dissipate
areas of fog. Wind gusts with initial passage of the cold front
may briefly approach 40KTs before tapering back to 20-25KT for
much of the day Monday.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 06Z TUESDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Highly variable flight conditions outside
of heavier rain with patchy fog/scud developing at CRW/CKB.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                         MON 12/30/19
UTC 1HRLY       08   09   10   11   12   13   14   15   16   17   18   19
EST 1HRLY       03   04   05   06   07   08   09   10   11   12   13   14
CRW CONSISTENCY  L    M    L    M    M    M    M    M    H    H    H    H
HTS CONSISTENCY  H    M    M    M    M    L    M    H    H    M    M    H
BKW CONSISTENCY  H    H    H    L    H    M    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    L    M    H    M    M    H    H    H    H
PKB CONSISTENCY  M    M    L    L    H    M    M    H    M    M    H    H
CKB CONSISTENCY  L    L    L    L    L    L    L    H    M    H    H    H

AFTER 06Z TUESDAY...
IFR possible in snow showers, mainly in the mountains, late
Tuesday into Tuesday night.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...Flood Watch until 5 AM EST early this morning for OHZ066-067-
     075-083>087.
KY...Flood Watch until 5 AM EST early this morning for KYZ101-102.
VA...None.

&&

SYNOPSIS...ARJ/30
NEAR TERM...ARJ
SHORT TERM...30
LONG TERM...30
AVIATION...ARJ
Hazardous weather outlook, Dec 29, 1:03 PM EST, 15 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
103 PM EST Sun Dec 29 2019

KYZ101-102-OHZ066-067-075-083>087-301815-
Greenup-Carter-Perry-Morgan-Athens-Jackson OH-Vinton-Meigs-Gallia-
Lawrence OH-
103 PM EST Sun Dec 29 2019

...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

This Hazardous Weather Outlook is for portions of northeast
Kentucky and portions of southeast Ohio.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

Gusty winds are also expected tonight, with a thunderstorm possible
as well. However, severe weather is not expected.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

KYZ103-105-OHZ076-WVZ005>011-301815-
Boyd-Lawrence KY-Washington-Wayne-Cabell-Mason-Jackson WV-Wood-
Pleasants-Tyler-
103 PM EST Sun Dec 29 2019

This Hazardous Weather Outlook is for portions of northeast
Kentucky, portions of southeast Ohio, and portions of central West
Virginia, northern West Virginia and western West Virginia.

.DAY ONE...This Afternoon and Tonight.

There is a marginal to slight risk for excessive rainfall for
Sunday, mainly during the afternoon and nighttime hours. Repetitive
rounds of rain showers over the same areas could produce high water
issues. This could impact streams, creeks, low lying and poor
drainage areas.

Gusty winds are also expected tonight, with a thunderstorm possible
as well. However, severe weather is not expected.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ003-004-WVZ013>020-024>034-039-040-515>526-301815-
Dickenson-Buchanan-Lincoln-Putnam-Kanawha-Roane-Wirt-Calhoun-Ritchie-
Doddridge-Mingo-Logan-Boone-Clay-Braxton-Gilmer-Lewis-Harrison-
Taylor-McDowell-Wyoming-Upshur-Barbour-Northwest Raleigh-
Southeast Raleigh-Northwest Fayette-Southeast Fayette-
Northwest Nicholas-Southeast Nicholas-Northwest Webster-
Southeast Webster-Northwest Pocahontas-Southeast Pocahontas-
Northwest Randolph-Southeast Randolph-
103 PM EST Sun Dec 29 2019

This Hazardous Weather Outlook is for southwest Virginia, and
portions of central West Virginia, northeast West Virginia,
northern West Virginia, southeast West Virginia and southern West
Virginia.

.DAY ONE...This Afternoon and Tonight.

Gusty winds are also expected tonight, with a thunderstorm possible
as well. However, severe weather is not expected.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Dec 30, 12:57 AM EST, 3 hours 28 minutes before
Special Weather Statement
National Weather Service Charleston WV
1257 AM EST Mon Dec 30 2019

KYZ101>103-105-300845-
Boyd-Greenup-Carter-Lawrence-
1257 AM EST Mon Dec 30 2019

...STRONG RISES ON AREA CREEKS AND STREAMS ACROSS SOUTHWESTERN
BOYD...GREENUP... NORTHWESTERN LAWRENCE AND CARTER COUNTIES...

Area gauges have recorded 1.5 to as much as 2.5 inches of rain over
the past 12 hours. While most of the heavier rainfall has ended,
excessive runoff will continue to cause elevated levels on creeks
and streams. In addition, low lying areas may experience high water
into the morning hours.

Do not drive your vehicle into areas where the water covers the
roadway. The water depth may be too great to allow your car to cross
safely. Move to higher ground.

Locations impacted include... Portsmouth,
Grayson, Olive Hill, Grayson Lake State Park, Carter Caves State
Park, New Boston, Greenup, Webbville, Coalton, Denton, Gesling,
Greenbo Lake, Oldtown, Naples, Franklin Furnace, Rush, Load,
Letitia, Carter and South Shore.

LAT...LON 3834 8323 3843 8323 3859 8307 3873 8303
      3876 8289 3823 8270 3796 8300 3799 8303
      3804 8300 3811 8289 3817 8292 3817 8298
      3820 8301 3818 8305 3827 8317 3819 8323
      3819 8326 3821 8330 3832 8334
TIME...MOT...LOC 0549Z 240DEG 49KT 3910 8125

30
Special weather statement, Dec 30, 3:46 AM EST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
346 AM EST Mon Dec 30 2019

KYZ101>103-105-OHZ087-301415-
GREENUP-CARTER-BOYD-LAWRENCE KY-LAWRENCE OH-
INCLUDING THE CITIES OF FLATWOODS, GREENUP, GRAYSON, OLIVE HILL,
ASHLAND, LOUISA, IRONTON, AND SOUTH POINT
346 AM EST Mon Dec 30 2019

...STRONG RISES ON AREA CREEKS AND STREAMS ACROSS LAWRENCE COUNTY
IN OHIO AND BOYD...GREENUP... LAWRENCE...CARTER COUNTIES IN
KENTUCKY...

Area gauges have recorded 1.5 to as much as 2.5 inches of rain over
the past 12 hours. While the heavier rainfall has ended,
excessive runoff will continue to cause elevated levels on creeks
and streams this morning. In addition, low lying areas may
experience high water into the morning hours.

Do not drive your vehicle into areas where the water covers the
roadway. The water depth may be too great to allow your car to cross
safely. Move to higher ground.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Washington

When
December 30, 4:25 AM EST to 12:56 PM EST
Where
Washington County, 0.25 mi NW of Macksburg to 0.96 mi ESE of Macksburg
Cause
Heavy Rain
Property damage
$2,000
Reported by
River/Stream Gage
Coordinates
39.633, -81.473

The stream gage at Macksburg on the West Fork of Duck Creek, showed the creek rose above its 13 foot bankful stage early on the 30th. It crested around 13.8 feet that afternoon, and returned to its banks late that evening. This caused minor flooding along Broad Street and in a campground near the gage.

Flood, Meigs

When
December 30, 8:56 AM EST to December 31, 4:56 AM EST
Where
Meigs County, 2.18 mi SSE of Hemlock Grove to 0.74 mi NNE of Five Pts
Cause
Heavy Rain
Property damage
$2,000
Reported by
River/Stream Gage
Coordinates
39.090, -81.970

The river gage near Chester on the Shade River showed the river rose above its 17 foot bankful level on the morning of the 30th. It crested at 17.8 feet near midnight that night, and returned to its banks during the pre-dawn hours of the 31st. This flooded the Sugar Run Creek bridge.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2019Every state in 2019This day in weather historyWarnings in Ohio, December 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 864681, 864682.